MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BURR 5.5MM ABRADER 180MML DISPOSABLE (3; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BURR 5.5MM ABRADER 180MML DISPOSABLE (3; SAW, POWERED, AND ACCESSORIES
Model Number 72200082
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a hip arthroscopy with labral repair, when the abrader burr was used, metal fillings were disbursed everywhere once engaged.Most of the fillings were removed by suction and lavage.The procedure was successfully completed without a significant delay using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3, h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided image reveals what appears to be speckles of metal fillings inside the patient.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of unintended force and side loading of the device, leading to premature wear.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned with original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.Magnets are in place.There is scoring with bio debris at the proximal end of the inner blade.A functional evaluation of the device found that when connected to a reference mdu, it spins as intended without grinding, seizing, or unexpected noise.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the customer provided image reveals what appears to be speckles of metal fillings inside the patient.The root cause of the reported event could not be determined since findings can not lead to a clear cause of the reported event.Factors, which could have contributed to the complaint event, include an application of unintended force and side loading of the device, leading to premature wear.No containment or corrective actions are recommended at this time.H11: corrected information in b5.
 
Event or Problem Description
It was reported that during a surgery the hip arthroscopy with labral repair the 5.5mm long abrader burr was inserted, the metal fillings were disbursed everywhere once engaged, most of the fillings were removed with the suction and lavage.The procedure was successfully completed without a significant delay using a back-up device.No other complications were reported.It was reported that during a surgery the hip arthroscopy with labral repair the 5.5mm long abrader burr was inserted, the metal fillings were disbursed everywhere once engaged, most of the fillings were removed with the suction and lavage.The procedure was successfully completed without a significant delay using a back-up device.No other complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned with original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.Magnets are in place.There is scoring with bio debris at the proximal end of the inner blade.A functional evaluation of the device found that when connected to a reference mdu, it spins as intended without grinding, seizing, or unexpected noise.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of the customer provided image reveals what appears to be speckles of metal fillings inside the patient.A clinical root cause could not be determined.The abrader burr and resulting metal filings is an externally communicating device that is neither manufactured nor intended for implantation; therefore, no long-term exposure with skin or tissue (implantation) data is not available.The patient impact is determined to be the reported device breakage/retained foreign body during the hip arthroscopy.Although unlikely, the potential for corrosion and local irritation/migration of the burr fragments could not be ruled out.No further medical assessment can be rendered at this time.The root cause of the reported event could not be determined since findings can not lead to a clear cause of the reported event.Factors, which could have contributed to the complaint event, include an application of unintended force and side loading of the device, leading to premature wear.Based on this investigation, the need for corrective action is not indicated.H11: corrected information in h6 (type of investigation, investigation findings) and h10.

Brand Name
BURR 5.5MM ABRADER 180MML DISPOSABLE (3
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11773766
Report Number1219602-2021-01022
Device Sequence Number14397462
Product Code HAB
UDI-Device Identifier03596010541529
UDI-Public03596010541529
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2023
Device Model Number72200082
Device Catalogue Number72200082
Device Lot Number50909731
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer06/02/2021
05/28/2024
07/19/2024
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date06/03/2021
05/29/2024
07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown